Minnesota, 2005

Tornado and Hail in Minnesota, September 5, 2005

September 5, 2005 · NWS FGF · 12 events in 8 counties and zones

7 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 5, 1:55 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 5, 1:55 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT MON SEP 5 2005

.SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM CENTERED IN
CENTRAL SD WITH A WARM FRONT EXTENDING THROUGH AREA ALONG A JMS TO
GFK TO HCO LINE. LATEST KMVX IMAGES SHOW THUNDERSTORMS MOVING INTO E
ND FROM CENTRAL ND AND SOME STORMS STILL LINGERING OVER WC MN. WHEN
COMPARING MODELS...GFS AND ETA IN PRETTY GOOD AGREEMENT...WITH CAP
ERODING BY LATE THIS AFTERNOON...GOOD INSTABILITY...A NICE THETA-E
RIDGE...WITH THE SURFACE LOW MOVING INTO THE AREA AND A MYRIAD OF
FRONTAL BOUNDARIES TO WORK WITH. THEREFORE...STILL EXPECTING SEVERE
THUNDERSTORM DEVELOPMENT WITH HEAVY RAIN POSSIBLE AS WELL...SO KEPT
HIGH POPS...SEVERE...AND HEAVY RAIN WORDING IN THE FORECAST THROUGH
THE NIGHT. ON TUE...COLD FRONT IS STILL EXITING...SO LEFT A CHANCE
FOR MORNING THUNDERSTORMS IN FOR PART OF NW MN. OTHERWISE...HIGH
PRESSURE BUILDS IN AND KEEPS THE FORECAST DRY THROUGH WED NIGHT.

BY THU...THE HIGH PRESSURE SYSTEM MOVES E OF THE AREA AND S-SE
RETURN FLOW SETS UP OVER THE AREA. THE 850MB WARM AIR ADVECTION
AHEAD OF THE NEXT LOW PRESSURE SYSTEM COULD PROVIDE ENOUGH ELEVATED
LIFT TO DEVELOP ISOLATED THUNDERSTORMS FOR THU.

LONG TERM (FRI THROUGH MON)....MODELS GENERALLY AGREE WITH AN
AMPLIFIED W CONUS TROUGH BUT DISAGREE WITH MAGNITUDE. THIS PLACES N
PLAINS IN SW FLOW ALOFT WHICH WOULD LEAD TO AN ACTIVE PATTERN.
HOWEVER...TREND IS TOWARD AN EXTREMELY DEEP TROUGH WHICH WOULD TEND
TO KEEP BEST PRECIP CHANCES W OF FORECAST AREA WITH FLOW ALOFT MORE
S THAN SW. FOR NOW WILL KEEP THUNDER FOR FRI BEFORE W TROUGH REALLY
DEEPENS...THEN KEEP REMAINDER OF EXTENDED DRY. 12Z GFS HINTING AT
BETTER PRECIP CHANCES MON...BUT WILL AWAIT FURTHER MODEL RUNS BEFORE
INTRODUCING ANYTHING. TEMPERATURES EXPECTED TO BE NEAR NORMAL.

&&

.AVIATION...MAIN CONCERN DEALS WITH THUNDER CHANCES. POTENTIAL
EXISTS FOR STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO LATE
EVENING WITH THE APPROACH OF A COLD FRONT. HEAVY RAIN WILL REDUCE
VISIBILITY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG/TG
Hazardous weather outlook, Sep 5, 6:01 AM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT MON SEP 5 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE
REGION THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO IS
ALSO POSSIBLE. A COLD FRONT MOVING EASTWARD AND INTO MOIST AND
UNSTABLE AIR WILL BE THE PRIMARY CAUSE OF THE DEVELOPING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND CONTINUING INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

In the hours before

Local storm report, Sep 5, 12:29 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             1 S FARGO               46.86N 96.82W
09/05/2005  1.00 INCH        CASS               ND   PUBLIC

0510 AM     HAIL             MOORHEAD                46.86N 96.76W
09/05/2005  0.75 INCH        CLAY               MN   CO-OP OBSERVER

&&

KENNEDY
Special weather statement, Sep 5, 2:48 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
348 PM CDT MON SEP 5 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-
038>039-049-052>054-060500-
WEST BECKER-EAST BECKER-NORTH BELTRAMI-SOUTH BELTRAMI-CLAY-
NORTH CLEARWATER-SOUTH CLEARWATER-GRANT-HUBBARD-KITTSON-
LAKE OF THE WOODS-MAHNOMEN-EAST MARSHALL-WEST MARSHALL-NORMAN-
EAST OTTER TAIL-WEST OTTER TAIL-PENNINGTON-EAST POLK-WEST POLK-
RED LAKE-ROSEAU-WADENA-WILKIN-BARNES-CASS-GRAND FORKS-GRIGGS-
NELSON-PEMBINA-RANSOM-RICHLAND-SARGENT-STEELE-TRAILL-
EASTERN WALSH COUNTY-WESTERN WALSH COUNTY-
348 PM CDT MON SEP 5 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
768 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 18 COUNTIES

IN CENTRAL MINNESOTA

WADENA...

IN NORTH CENTRAL MINNESOTA

BELTRAMI... HUBBARD... LAKE OF THE WOODS...

IN NORTHWEST MINNESOTA

BECKER... CLEARWATER... KITTSON...
MAHNOMEN... MARSHALL... NORMAN...
PENNINGTON... POLK... RED LAKE...
ROSEAU...

IN WEST CENTRAL MINNESOTA

CLAY... GRANT... OTTER TAIL...
WILKIN...

IN NORTH DAKOTA THIS WATCH INCLUDES 12 COUNTIES

IN NORTHEAST NORTH DAKOTA

GRAND FORKS... NELSON... PEMBINA...
WALSH...

IN SOUTHEAST NORTH DAKOTA

BARNES... CASS... GRIGGS...
RANSOM... RICHLAND... SARGENT...
STEELE... TRAILL...

THIS INCLUDES THE CITIES OF...ARGYLE...BAGLEY...BAUDETTE...
BEMIDJI...BRECKENRIDGE...COOPERSTOWN...CROOKSTON...
DETROIT LAKES...EAST GRAND FORKS...ELBOW LAKE...ENDERLIN...
FARGO...FERGUS FALLS...FINLEY...FORMAN...GRAFTON...GRAND FORKS...
GWINNER...HALLOCK...HALSTAD...LAKOTA...LISBON...MAHNOMEN...
MAYVILLE...MILNOR...MOORHEAD...PARK RAPIDS...PEMBINA...
RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS...
VALLEY CITY...WADENA AND WAHPETON.
Local storm report, Sep 5, 3:32 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
432 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 N SIBLEY              47.23N 97.97W
09/05/2005  0.75 INCH        BARNES             ND   PUBLIC

0337 PM     HAIL             3 N LUVERNE             47.29N 97.93W
09/05/2005  0.75 INCH        STEELE             ND   PUBLIC

0333 PM     HAIL             10 E WALUM              47.27N 97.98W
09/05/2005  0.75 INCH        GRIGGS             ND   PUBLIC

&&

DK
Local storm report, Sep 5, 4:05 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
505 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 W ROSEVILLE           47.44N 97.41W
09/05/2005  0.88 INCH        TRAILL             ND   PUBLIC

&&

DK
Local storm report, Sep 5, 5:00 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
600 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 N VALLEY CITY         46.98N 98.01W
09/05/2005  1.00 INCH        BARNES             ND   PUBLIC

&&

DK
Local storm report, Sep 5, 5:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
604 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 SW HOPE               47.28N 97.78W
09/05/2005  0.75 INCH        STEELE             ND   PUBLIC

&&

DK

The radar

The Fargo/Grand Forks radar (KMVX), 36 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Polk

When
September 5, 5:25 PM CST
Where
Polk County, 5 mi W of Eldred
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.683, -96.900

The hail fell near the Red River.

Hail, Polk

When
September 5, 5:45 PM CST
Where
Polk County, 4 mi SE of Gentilly
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.767, -96.383

Hail, Red Lake

When
September 5, 6:00 PM CST
Where
Red Lake County, 8 mi SSW of Red Lake Falls
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.783, -96.333

Hail, Norman

When
September 5, 6:10 PM CST
Where
Norman County, 7 mi WNW of Ada
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.333, -96.650

Hail, Clay

When
September 5, 6:30 PM CST
Where
Clay County, 7 mi E of Georgetown
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.083, -96.667

Tornado, Clay

When
September 5, 7:04 PM CST to 7:12 PM CST
Where
Clay County, 2 mi NW of Rustad
Rating
F1
Path length
2.5 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
46.750, -96.783

This tornado originated one mile west of Wild Rice in Cass County, North Dakota. The tornado continued along a 2.5 mile track in Minnesota, uprooting or snapping off numerous trees around two farmsteads. Debris was carried into nearby fields up to 200 yards away. A deck was torn off a home and a small metal shed was destroyed by the debris. At least one power pole was snapped off, which resulted in power outages across Kurtz Township. Peak wind speeds were estimated at 110 mph.

Hail, Clay

When
September 5, 7:30 PM CST
Where
Clay County, 7 mi S of Hawley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.783, -96.317

Soft dime to quarter sized hail fell along with strong winds.

Thunderstorm Wind, Becker

When
September 5, 7:40 PM CST
Where
Becker County, 12 mi N of Lake Park
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.050, -96.100

Tree branches were blown down causing some brief power outages.

Thunderstorm Wind, Norman

When
September 5, 7:45 PM CST
Where
Norman County, Twin Vly
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.267, -96.267

Power lines were blown down causing power outages throughout Twin Valley.

Thunderstorm Wind, Wilkin

When
September 5, 7:55 PM CST
Where
Wilkin County, 5 mi N of Rothsay
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.550, -96.283

Large tree branches were blown down along the Wilkin/Otter Tail County line.

Thunderstorm Wind, Otter Tail

When
September 5, 7:55 PM CST
Where
Otter Tail County, 8 mi W of Pelican Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.567, -96.250

Large tree branches were blown down along the Otter Tail/Wilkin County line.

Hail, Wadena

When
September 5, 8:55 PM CST
Where
Wadena County, 3 mi S of Menahga
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.700, -95.100

The hail occurred with strong winds and frequent lightning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474362, 5474363, 5474364, 5474365, 5474366, 5474367, 5474368, 5474369, 5474370, 5474371, 5474372, 5474373.